Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 276, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Aug 9, 2008, 3:42 PM CDT for Clinton County, Jackson County, Jones County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2008, 3:42 PM CDT (20:42 UTC)
- Expired
- Aug 9, 2008, 4:18 PM CDT
- In force
- 36 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Clinton County, IA, Jackson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 52 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.7 hours before the alert went out and 344 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1271 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:00 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 9, 3:00 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT SAT AUG 9 2008 .SYNOPSIS... UNSEASONABLY STRONG SHORTWAVE TROUGH WAS LOCATED OVER SOUTH CENTRAL ONTARIO APPROACHING NORTHERN SIDE OF LAKE HURON. MEANWHILE...AN UPPER LEVEL RIDGE OF HIGH PRESSURE WAS POSITIONED OVER THE ROCKIES. RESULTANT NORTHWEST FLOW ALOFT DOMINATES THE REGION AS WE SIT IN BETWEEN THESE TWO SYSTEMS. 18Z SUBJECTIVE SFC ANALYSIS PLACES COLD FRONT FROM EASTERN DAKOTAS AND SOUTHERN MN INTO CENTRAL MI. SFC HEATING AND CONVERGENCE ALONG/AHEAD OF FRONT AND TAIL END OF FORCING FROM ONTARIO SHORTWAVE TRIGGERING FEW TSTMS OVER NORTHEAST IA. && .SHORT TERM...TONIGHT AND SUNDAY... SFC COLD FRONT WILL PUSH ACROSS THE AREA THIS EVE IN BACKDOOR FASHION BEHIND DIGGING GREAT LAKES SHORTWAVE AND IN ADVANCE OF CANADIAN RIDGE OF HIGH PRESSURE. FRONT WILL BE ACCOMPANIED BY SCT SHRA/TSRA WITH DECENT SHEAR 0-6KM (30-40 KTS) AND INSTABILITY (LI/S -5 AND SBCAPES OF 1500+ J/KG) SUPPORTIVE OF SOME STRONGER MORE SUSTAINED UPDRAFTS WITH POTENTIAL FOR SOME HAIL AND POSSIBLY GUSTY WINDS WITH DRYING IN MID LEVELS PER WATER VAPOR IMAGERY...WBZ/FZLVL NEAR 11K FT AGL AND INCREASE DCAPES (500-800 J/KG). MUCH OF THE ACTIVITY TO DISSIPATE BETWEEN 03Z-06Z WITH LOSS OF HEATING AND LACK OF STRONG FORCING SIGNAL. SKIES THEN GENERALLY CLEAR TO PTCLDY AS SFC CANADIAN HIGH BUILDS IN WITH RETURN OF COMFORTABLE CONDITIONS. CLEARING SKIES AND DRIER AIR NORTH WHILE LINGERING BAROCLINIC ZONE AND MID CLOUDS SOUTH WILL LIKELY CREATE MIN TEMP GRADIENT OF 10 DEGS OR POSSIBLY MORE. SIDED AT OR JUST BELOW COOL SIDE OF GUIDANCE NORTHEAST AND AROUND WARM SIDE OF GUIDANCE IN THE SOUTH/WEST. SUNDAY SHOULD BE A GORGEOUS DAY WITH VERY COMFORTABLE HUMIDITY LEVELS... E/NE WINDS AND AMPLE SOLAR INSOLATION. CU RULE WOULD SUPPORT SUNNY SKIES NORTH/EAST WITH MOSUNNY SKIES MAINLY ELSEWHERE WITH SCT CU. SOME MODELS THOUGH HINTING AT LIGHT QPF SKIRTING THE FAR SOUTH/WEST IN AFTN IN PROXIMITY TO MID LEVEL BAROCLINIC ZONE. HAVE NUDGED UP CLOUDS IN THE FAR SOUTH/WEST... BUT LEFT OUT MENTION WITH DRY ADVECTION FROM BENEATH INCOMING SFC RIDGE KEEP ANYTHING VIRGA OR SPRINKLES. AS FOR MAX TEMPS. FCST SOUNDINGS SUPPORT MIXING TO NEAR OR JUST ABOVE H9 MB...AND BROUGHT DOWN DRY ADIABATICALLY TO SFC WOULD GIVE HIGHS MID 70S NORTHEAST TO AROUND 80 DEGS SOUTHWEST. ..05.. .LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY... QUIET WX IS EXPECTED SUNDAY NIGHT/MONDAY AS HIGH PRESSURE MOVES ACROSS THE REGION. TEMPERATURES TO BE UNSEASONABLY COOL SUNDAY NIGHT. ATTM NOT FORECASTING ANY RECORD LOWS FOR MONDAY BUT DO EXPECT TO SEE UPPER 40S/LOWER 50S IN THE NORTHEAST PART OF THE CWFA. MONDAY NIGHT THROUGH WEDNESDAY...EXPECT SHORT WAVES/VORT MAXES IN THE NORTHWEST FLOW TO INDUCE ONE OR MORE MCS EVENTS FOR THE AREA. HAVE OPTED TO GO WITH SCHC/CHC POPS FOR THE ENTIRE PERIOD DUE TO THE UNCERTAINTY IN TIMING THE TRIGGERING SHORTWAVES. LACK OF RUN TO RUN MODEL CONTINUITY ADDS TO THIS UNCERTAINTY. POTENTIAL DOES EXIST THAT MOST OF MONDAY NIGHT MIGHT BE DRY IF PERSISTENT LOW LEVEL EASTERLY FLOW SUGGESTED BY SOME MODELS KEEPS DRIER AIR IN PLACE. WEDNESDAY NIGHT CURRENTLY LOOKS DRY AS WEAK HIGH PRESSURE MOVES QUICKLY THROUGH THE REGION. THURSDAY ON...MODELS DIFFER CONSIDERABLY IN THEIR RESPECTIVE SOLUTIONS AND DPROG/DT SHOWS LITTLE IF ANY CONTINUITY BETWEEN RUNS. A STRONG WARM SST ANOMALY HAS DEVELOPED SINCE LATE MAY ALONG THE INTERNATIONAL DATE LINE AROUND 40-50N WITH A COLD ANOMALY IN THE GULF OF ALASKA. PLACEMENT OF SAID FEATURES WOULD FAVOR AN UPPER RIDGE OVER THE WESTERN CONUS AND PLACING THE MIDWEST IN NORTHWEST FLOW WITH A WEAK TROF OVER THE EASTERN CONUS. TAKING THIS SUGGESTS TEMPERATURES REMAINING A LITTLE BELOW NORMAL FOR LATE NEXT WEEK. NORTHWEST FLOW WOULD ALSO BRING NUMEROUS SHORT WAVES/VORT MAXES EMBEDDED IN THE FLOW SUGGESTING UNSETTLED WX. THUS WILL GO WITH SCHC/CHC POPS EACH DAY FROM THURSDAY ON. POTENTIAL EXISTS THAT ONE OR MORE PERIODS DURING THIS TIME FRAME WILL PROBABLY BE DRY. ..08.. && .AVIATION... SFC COLD FRONT WILL MOVE ACROSS THE TERMINALS THIS EVE WITH WINDS VEERING FROM WEST TO NORTH.. AND EVENTUALLY NORTHEAST. SHRA/TSRA WILL BE FOUND IN ADVANCE OF FRONT. HAVE CARRIED VCTS OR VCSH IN TERMINALS THROUGH ROUGHLY 03Z-06Z BUT WILL CONTINUE TO MONITOR RADAR TRENDS AND AMEND TO PREVAILING IF NEEDED. OTHERWISE...GENERALLY VFR CONDITIONS EXPECTED. POTENTIAL FOR SOME MVFR CIGS/VSBYS IN TSRA THIS EVE... AND MVFR VSBYS IN FOG LATE TONIGHT POST FRONTAL. ..05.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && 05/08
Hazardous weather outlook, Aug 9, 5:00 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 500 AM CDT SAT AUG 9 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-101000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 500 AM CDT SAT AUG 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN UPPER ATMOSPHERIC DISTURBANCE WILL PRODUCE OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS THROUGH LATE MORNING IN MUCH OF EASTERN IOWA AND NORTHWEST ILLINOIS. THEN A COLD FRONT WILL PUSH THROUGH THE REGION FROM THE NORTH AND BRING ANOTHER ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS IN MUCH OF THE AREA LATE THIS AFTERNOON AND EVENING. ALTHOUGH A FEW OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY DOWNPOURS AND SMALL HAIL ESPECIALLY THIS AFTERNOON AND EVENING...THE THREAT FOR SEVERE WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A CHANCE OF THUNDERSTORMS FROM LATE MONDAY NIGHT THROUGH WEDNESDAY AND AGAIN THURSDAY INTO FRIDAY. IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY AND TONIGHT. 12/DLF
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 6:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar | 37 min |
| Aug 9, 6:28 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine | 37 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.